Alert archive / South Carolina / Flash Flood Warnings in 2012

Flash Flood Warning 8, NWS Columbia, SC

July 10, 2012Richland County, South Carolina

NWS Columbia, SC issued this flash flood warning at Jul 10, 2012, 7:19 PM EDT for Richland County, South Carolina. It was in force for 56 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2012, 7:19 PM EDT (23:19 UTC)
Expired
Jul 10, 2012, 8:15 PM EDT
In force
56 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Flood severity
None

County Richland County, SC

The radar

The Columbia radar (KCAE), 11 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 7:30 PM EDTFLASH FLOOD3 Ne Cayce, SCROCKY BRANCH CREEK REACHED 9.4 FEET AT BLOSSOM AND PICKENS ST. FLOOD STAGE IS 7.2
Jul 10, 7:30 PM EDTFLASH FLOOD3 Ne Cayce, SCACCORDING TO USGS WEBCAM AND RIVER GAGES...THE INTERSECTION OF WHALEY AND MAIN STREET WAS FLOODED AND IMPASSABLE TO VEHICLE TRAFFIC.
Jul 10, 7:45 PM EDTFLASH FLOOD3 Ne Cayce, SCROCKY BRANCH CREEK REACHED 10.7 FEET AT MAIN AND WHALEY ST. FLOOD STAGE IS 7.2 FEET.
Jul 10, 8:00 PM EDTHEAVY RAIN 1.983 Ne Cayce, SCTHROUGH 800PM...1.98 INCHES OF RAIN FELL AT A RAIN GAGE AT THE UNIVERSITY OF SOUTH CAROLINA...1.86 INCHES OF THAT FELL IN A 35 MINUTE PERIOD FROM 640 PM TO 715 PM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.3 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2012-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1486 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2012-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1486 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
1034 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
-32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

268 
WGUS52 KCAE 102319
FFWCAE
SCC079-110015-
/O.NEW.KCAE.FF.W.0008.120710T2319Z-120711T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
719 PM EDT TUE JUL 10 2012

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA...
  THIS INCLUDES THE CITY OF COLUMBIA...

* UNTIL 815 PM EDT

* AT 717 PM EDT...FLASH FLOODING WAS REPORTED FROM A THUNDERSTORM   
OVER THE WARNED AREA. FLOODING IS IMMINENT OR ALREADY OCCURRING IN 
THE ROCKY BRANCH CREEK BASIN IN THE DOWNTOWN COLUMBIA AND  
UNIVERSITY OF SOUTH CAROLINA VICINITIES. THIS INCLUDES THE FIVE 
POINTS AREA...THE INTERSECTION OF BLOSSOM AND PICKENS STREETS...AND 
THE INTERSECTION OF MAIN AND WHALEY STREETS. MOTORISTS SHOULD AVOID 
THESE AREAS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF THE FIVE
POINTS AREA EXTENDING DOWNSTREAM ALONG ROCKY BRANCH CREEK. THIS
INCLUDES MAXCY GREGG PARK...THE PICKENS BLOSSOM STREET INTERSECTION
AND THE WHALEY MAIN STREET INTERSECTION.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

REPORT FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER
SERVICE...TOLL FREE 1 877 6 3 3...6 7 7 2.

&&

LAT...LON 3402 8106 3403 8098 3398 8096 3396 8103

$$
1 follow-up statement
586 
WGUS72 KCAE 102333
FFSCAE

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
733 PM EDT TUE JUL 10 2012

SCC079-110015-
/O.CON.KCAE.FF.W.0008.000000T0000Z-120711T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RICHLAND SC-
733 PM EDT TUE JUL 10 2012

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM EDT FOR
RICHLAND COUNTY...

AT 717 PM EDT...THE INTERSECTION OF MAIN AND WHALEY STREETS WAS 
FLOODED. FLOODING WAS ALSO INDICATED AT BLOSSOM STREET AND PICKENS 
STREET. ALMOST 2 INCHES OF RAIN WAS MEASURED IN DOWNTOWN COLUMBIA IN 
THE PAST HOUR. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE 
HEAVIEST RAIN WAS BEGIINING TO PUSH OUT OF THE FLOODED AREA...BUT  
ADDITIONAL RUNOFF WILL LEAD TO CONTINUED FLOODING OF THE ROCKY 
BRANCH CREEK BASIN...INCLUDING THE FIVE POINTS AREA...THROUGH 815 
PM. 


LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FIVE 
POINTS...FOREST ACRES AND COLUMBIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. 

REPORT FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 877 6 3 3...6 7 7 2.

&&

LAT...LON 3402 8106 3403 8098 3398 8096 3396 8103

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 6:02 PM EDT, 1 hour 17 minutes earlier.

Area forecast discussion, Jul 10, 6:02 PM EDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
602 PM EDT TUE JUL 10 2012

.SYNOPSIS...
A STALLING FRONTAL BOUNDARY AND A SURFACE TROUGH ACROSS THE
SOUTHERN PORTION OF THE CWA WILL BE THE FOCUS FOR SHOWERS AND
THUNDERSTORMS THROUGH MUCH OF THE WEEK. HEAVY RAIN WILL ACCOMPANY
STRONGER STORMS. TEMPERATURES WILL COOL THROUGH THE WEEK PROVIDING
NEEDED RELIEF FROM THE RECENT HOT TEMPERATURES.

&&

.NEAR TERM /THROUGH TONIGHT/...
UPDATE...BATCH OF CONVECTION THAT DEVELOPED EARLIER HAS MOVED
EAST OUT OF THE FORECAST AREA (FA). ADDITIONAL CONVECTION HAS
DEVELOPED OVER PORTIONS OF THE NORTH TO CENTRAL FA. CONVECTIVE
POTENTIAL WILL CONTINUE FOR AT LEAST A FEW MORE HOURS.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
THE UPPER TROUGH AXIS REMAINS TO THE WEST OF THE FORECAST AREA ON
WEDNESDAY WITH THE SURFACE FRONT AND TROUGH IN THE VICINITY
PROVIDING A FOCUS FOR DIURNAL CONVECTION ONCE AGAIN. ADDITIONAL
UPPER SUPPORT WILL COME IN THE FORM OF UPPER DIVERGENCE ASSOCIATED
WITH THE RIGHT ENTRANCE REGION OF AN UPPER JET AND THIS WILL
FURTHER ENHANCE LIFTING GENERATED BY A BUOYANT ATMOSPHERE. WILL
AGAIN CARRY LIKELY POPS ACROSS THE NORTHERN HALF OF THE FORECAST
AREA LATE AFTERNOON INTO THE EVENING HOURS WITH THE EXPECTATION
THAT STORMS WILL LINGER WELL INTO THE OVERNIGHT HOURS. BY
THURSDAY...THE MID/UPPER LEVEL RIDGE WILL BEGIN TO BUILD WESTWARD
ACROSS THE SOUTHEASTERN STATES AND RISES 500 MB HEIGHTS ACROSS THE
REGION. PLENTY OF MOISTURE WILL REMAIN PLACE BUT THE BUILDING
RIDGE SHOULD SUPPRESS CONVECTION A BIT AND WILL CARRY SOLID CHANCE
POPS. MAX TEMPERATURES DURING THIS PERIOD WILL NEAR TO SLIGHTLY
BELOW NORMAL GIVEN CLOUDS AND PRECIPITATION WHILE MIN TEMPERATURES
WILL LIKELY BE ABOVE NORMAL DUE TO CLOUDS AND INCREASED MOISTURE
IN THE ATMOSPHERE. EVEN WITH BERMUDA RIDGE BUILDING
WESTWARD...WILL STILL CARRY CHANCE/LIKELY POPS THROUGH THE
PERIOD...WITH A PEAK ASSOCIATED WITH DIURNAL HEATING MAX IN THE
AFTERNOON AND LINGERING INTO THE EVENING. PRECIPITABLE WATER
VALUES WILL BE AROUND 2 INCHES AND EXPECT LOCALLY HEAVY RAIN TO BE
ASSOCIATED WITH STORMS ENHANCED EVEN MORE BY SLOW MOVEMENT. GUIDANCE
AND LOCAL NUMBERS VERY CLOSE WITH POPS/TEMPS THROUGH THE PERIOD.
HAVE STAYED NEAR/SLIGHTLY ABOVE CONSENSUS POPS THROUGH THE PERIOD.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
THE MID/UPPER LEVEL RIDGE OVER THE WESTERN ATLANTIC WILL CONTINUE
TO BUILD WESTWARD ACROSS THE SOUTHEASTERN AND GULF COAST STATES
THROUGH SUNDAY NIGHT INTO MONDAY BEFORE FLATTENING OUT AS AN UPPER
TROUGH DIGS ACROSS THE GREAT LAKES INTO THE MID ATLANTIC ON
MONDAY. THE AXIS HIGH PRECIP WATER VALUES SHIFTS WEST OF THE
FORECAST AREA WHICH WILL LOWER OVERALL PRECIP CHANCES...BUT WILL
CONTINUE TO ADVERTISE CHANCE POPS GIVEN INSTABILITY AND PRESENCE
OF A WELL INLAND PENETRATING SEA BREEZE BOUNDARY AS A FOCUS FOR
CONVECTION. TEMPERATURES DURING THE PERIOD WILL BE NEAR NORMAL.

&&

.AVIATION /22Z TUESDAY THROUGH SUNDAY/...
UPDATE...AMENDED CAE/CUB TAFS FOR IMMINENT CONVECTION.

PREVIOUS DISCUSSION...SHOWERS AND THUNDERSTORMS HAVE DEVELOPED
ACROSS THE FORECAST AREA. COVERAGE IS SCATTERED. CONVECTION SHOULD
PERSIST INTO THE EARLY EVENING HOURS. WITH ALL OF THE MOISTURE
AROUND...THERE WILL BE A CHANCE OF AT LEAST MVFR FOG AT SOME OF
THE TERMINAL FORECAST. THE POSSIBILITY OF IFR CONDITIONS
REMAIN...ESPECIALLY IN THUNDERSTORMS.

EXTENDED AVIATION OUTLOOK...MVFR OR IFR CONDITIONS MAY OCCUR IN
MAINLY AFTERNOON AND EVENING THUNDERSTORMS THROUGH SATURDAY. LOW
CLOUDINESS AND FOG MAY OCCUR...MAINLY DURING THE EARLY MORNING
HOURS.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Jul 10, 4:23 AM EDT, 14 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
423 AM EDT TUE JUL 10 2012

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-110830-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
423 AM EDT TUE JUL 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED TO SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE WITH
DAMAGING WIND GUSTS AND LARGE HAIL POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ISOLATED TO SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN ON
WEDNESDAY WITH DAMAGING WIND GUSTS AND LARGE HAIL POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 10, 4:01 PM EDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
401 PM EDT TUE JUL 10 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     TSTM WND DMG     CAMDEN                  34.26N 80.61W
07/10/2012                   KERSHAW            SC   LAW ENFORCEMENT

            SHERIFF DISPATCH REPORTED TREES DOWN IN THE CITY OF
            CAMDEN.

&&

VAUGHAN
Local storm report, Jul 10, 4:59 PM EDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
459 PM EDT TUE JUL 10 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND DMG     3 ENE BLYTHEWOOD        34.23N 80.92W
07/10/2012                   RICHLAND           SC   FIRE DEPT/RESCUE

            BLYTHEWOOD FIRE DEPARTMENT REPORTED A TREE ON A POWERLINE
            AT BRANHAM RD AND CLAUDE BUNDRICK RD. TIME ESTIMATED
            BASED ON RADAR.

0430 PM     TSTM WND DMG     BISHOPVILLE             34.22N 80.25W
07/10/2012                   LEE                SC   LAW ENFORCEMENT

            LEE COUNTY SHERIFFS OFFICE REPORTED MULTIPLE POWERLINES
            DOWN IN BISHOPVILLE. TIME ESTIMATED BASED ON RADAR.

&&

RUSHING
Local storm report, Jul 10, 5:08 PM EDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
508 PM EDT TUE JUL 10 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND DMG     10 NNW NEWBERRY         34.42N 81.66W
07/10/2012                   NEWBERRY           SC   LAW ENFORCEMENT

            SCHP REPORTED TREE IN ROADWAY AT JALAPA RD AND CROMER RD.

&&

DCM
Local storm report, Jul 10, 5:11 PM EDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
511 PM EDT TUE JUL 10 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     TSTM WND DMG     6 N ELLOREE             33.62N 80.59W
07/10/2012                   CALHOUN            SC   UTILITY COMPANY

            TRI COUNTY ELECTRIC COOP REPORTED TREES AND POWER LINES
            DOWN NEAR LONE STAR.

&&

DCM
Local storm report, Jul 10, 5:39 PM EDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
539 PM EDT TUE JUL 10 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     TSTM WND DMG     6 WNW NEWBERRY          34.32N 81.71W
07/10/2012                   NEWBERRY           SC   LAW ENFORCEMENT

            SCHP REPORTED TREES IN ROADWAY AT BEAVER DAM CREEK RD AND
            BUSH RIVER RD. TIME ESTIMATED.

&&

DCM
Local storm report, Jul 10, 7:04 PM EDT, 15 minutes before
SCZ028-110104-

PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
704 PM EDT TUE JUL 10 2012

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     IRMO                    34.14N 81.20W
07/10/2012                   RICHLAND           SC   PUBLIC

            TREES DOWN.

&&

NNNN

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 8:56 PM EDTSpecial Weather StatementCAECalhoun, Clarendon, Edgefield, Lexington, Richland, Saluda and 1 more64 min
Jul 9, 10:08 PM EDTSpecial Weather StatementCAEAiken, Calhoun, Clarendon, Edgefield, Lexington, Orangeburg and 2 more67 min
Jul 10, 12:31 AM EDTSpecial Weather StatementCAERichland59 min
Jul 10, 1:01 AM EDTSpecial Weather StatementCAELexington59 min
Jul 10, 1:13 PM EDTSevere Thunderstorm WarningCAEBamberg, Barnwell, Orangeburg47 min
Jul 10, 2:14 PM EDTSpecial Weather StatementCAEBamberg, Orangeburg46 min
Jul 10, 2:26 PM EDTSevere Thunderstorm WarningCAEBamberg49 min
Jul 10, 2:54 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Richland51 min
Jul 10, 3:11 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Sumter49 min
Jul 10, 3:40 PM EDTSevere Thunderstorm WarningCAEKershaw, Lee, Richland, Sumter50 min
Jul 10, 4:15 PM EDTSevere Thunderstorm WarningCAEKershaw, Lee, Sumter45 min
Jul 10, 4:19 PM EDTSevere Thunderstorm WarningCAEFairfield, Newberry26 min
Jul 10, 4:54 PM EDTSevere Thunderstorm WarningCAENewberry51 min
Jul 10, 5:35 PM EDTSevere Thunderstorm WarningCAEAiken, Lexington40 min
Jul 10, 5:44 PM EDTSevere Thunderstorm WarningCAEFairfield, Lexington, Newberry, Richland, Saluda46 min
Jul 10, 6:26 PM EDTSevere Thunderstorm WarningCAEFairfield, Lexington, Richland49 min
Jul 10, 7:13 PM EDTAreal Flood AdvisoryCAERichland62 min

Nearby

Flash Flood Warnings in South Carolina, 2012Every flash flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.